Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking medicine for hypertension and high cholesterol. Diagnosed with hyponatremia. Risk of heart disease?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi, my dad is 70 years old.He doesn't have any history of heart disease.He was on hypertension cholesterol medications.On one fine day he got sum uncomfortable feeling in chest without pain and later on some sweating with vomiting feeling. ..we immediately went to the emergency...Der day saw some ischemia changes and trop t came positive with value of 1.17ng/ml. His 2d echo was normal and exactly d same as of 2years before. Diagnosed with hyponatremia...sodium levels of 114...was on blood thinners and salt for a week and we were ready for the discharge. .doctor suggested us for angiography but my dad's hb fell from 10.5 to 8.8 and doctor said that Der is a Need of bloodtransfusion bbefore angiography. ..1unit of blood was given and after around 2hrs when 220ml was transfusion,he ddeveloped shortness of breath shivering wheezing and he was shifted to emergency again.were told that it could either due to blood reaction or some CAD problem in were also saying that heart entered into Lleft ventricular failure...bp and pulse rises to extreme. .pulmonary edema also developed as a result..he remained in ICU for 4 days n doctors told that he is responding well to the treatment by output of negative 3 litres and now doctors said that his chest is clear n we can be relieved from d hospital. MY question is whether that episode would have impacted my dad's heart or that was a temporary situation and will Der be any changes in his 2d echo now .he is having cough as of now at regular intervals.angiography shows left main coronary artery normal and other small arteries show some blockage which have been recommended to improve by medications
Posted Tue, 12 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 6 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your well written summary of the situation. My feelings are because:
1. Your dad had hypertension and high cholesterol (Both of which are risk factors for coronary artery disease. There was justification in doing the angiogrphy. It has been reported having insignificant disease .
2. Left Ventricular Hypertrophy was detected by echocardiography is a common consequence of hypertension.
3. The, assumption of having blood reaction appear justified because while cross matching it is not practical to test for each component blood to be matching.
4. Therefore, my provisional opinion to your question about persitence of changes in echocardiographic examination is that: yes some changes like left ventricular hypertrophy will persist. and
5. As to the cause for shortness of breath, when there is left ventricular hypertrophy heart becomes stiff and there is resistance to filling it during circulation. There is some back flow in the veins carrying oxygenated blood from lungs to heart, resulting in shortness of breath.
6. In my opinion the acute illness he suffered was a temporary phenomenon because of anemia and reaction to blood. He would be better when his hemoglobin comes up and his hypertension is kept under control. Even diastolic dysfunction mentioned above is a treatable condition.
If you can copy the report and upload an EkG along with his present height and weight and lipid profile with list of drugs he has been advised. I would be wiser in telling this with more certainty. Looking forward to get a mail from you. Good luck.
Regards and Happy Republic Day,

Dr Anil Grover
MD (Medicine) DM(Cardiology)
Above answer was peer-reviewed by
Follow-up: Taking medicine for hypertension and high cholesterol. Diagnosed with hyponatremia. Risk of heart disease? 7 hours later
sir I m not able to upload any report as sizes are more than 2mb. ..well my only concern is that his ejection fraction in last two 2d echos was 60% and all other function were normal....but after this episode of circulatory overload will his structure wud have been impacted or will Der be any change in ejection fraction?
Answered by Dr. Anil Grover 1 hour later
Thanks for writing back.
In Diastolic dysfunction (without effecting the pumping action that is systolic function) ejection fraction is normal (60%) is normal. So, except that there is no mention of E wave and A wave as cm/seconds (which you can send me) your echo appears normal. So there does not appear to any permanent damage to heart.
You can upload the jpeg images of EKG and send those to my personal email address YYYY@YYYY . There is no problem in uploading upto 10 MB data in one mail. Good Luck

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Taking medicine for hypertension and high cholesterol. Diagnosed with hyponatremia. Risk of heart disease? 3 hours later
Sir I have sent 3 ecgs done during admission, after one day and immediately after blood transfusion reaction.Also Sir my previous question was that as my dad's 2d echo was normal. ..will this circulatory overload done by blood transfusion will make any permanent changes on my dad's heart...if we will do 2d echo now...will d results be same as that of previous ones or dis entire episode of blood transfusion induced circulatory overload which has made my dad heart to enter into LVF will cause any permanent changes....
Answered by Dr. Anil Grover 7 hours later
Thanks for writing back. I appreciate the effort you have taken to send me scanned EKGs and Echo report. I find that you are under care of Dr XXXXXXX S Wander. He is a friend and I can assure you he is the best cardiologist in Ludhiana: one of the country's best.
About EKG review I have written before. Your father's echocardiography does show effects (not the damage) because of hypertension. I am pretty certain echo done now after the event which led to blood transfusion reaction, will be more or less same. I would strongly urge you to continue your treatment under Dr Wander. Good Luck.
Thanks for using health care magic. If you have further query you can write to me (please ask a direct question) I will be most happy to answer your question.
Dr Anil Grover,
Cardiologist & Internist
M.B.;B.S, M.D. (Internal Medicine) D.M(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Taking medicine for hypertension and high cholesterol. Diagnosed with hyponatremia. Risk of heart disease? 4 hours later
Yes Sir, he is like God for us.He has saved my dad's life.Last night I was able to speak to him and he has cleared all my doubts.Thanks to you as well.
Answered by Dr. Anil Grover 1 hour later
Thanks for your kind words.
Kindly close the query with stars and remarks, it was a pleasure interacting with you.

Best Wishes

Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor